My wife has been put on Aspirin/Persantin and nobody has actually said how long she will be on these.
Scans revealed her cholesterol is very low and there is no sign of plaque in her coronary arteries. A clot
was the cause of her stroke that was released from severe wounds after major surgery. She was on life
support for a week. I am worried after reading that long term aspirin can cause bleeding from weak vessels.
Am I correct in assuming that it would be safe to come off the medication once her wounds have sufficiently
Aspirin is indicated to reduce the risk of heart attack and stroke in persons who have had a previous heart attack or ischemic stroke, or who are at high risk for these events. The high-risk patient may have any of the following conditions: Previous TIA or Stroke, Chest pain (stable angina), History of heart procedures, such as angioplasty or bypass surgery, Myocardial Infarction, Peripheral vascular disease, and claudication. Aspirin therapy may be considered as a secondary prevention therapy in people with diabetes and evidence of large vessel disease.
You have not mentioned what type of surgery your wife has undergone because the prevention with Aspirin depends entirely on the risk factors that may be present and may lead to repeated strokes. Was it a heart surgery? If it was, Aspirin has to be continued for a long time to prevent clot formation. If it was not a cardiac surgery, other factors that led to clot formation previously that may still be the risk factors have to be taken into account before stopping Aspirin.
A complete blood work must be carried out and a haematologist must be consulted who will advise on the basis of the reports whether Aspirin could be stopped. There could be a number of factors in the body that may cause abnormal clotting.
It is true that Aspirin may cause bleeding but maintaining a low dose may not present with that risk. The benefits of using Aspirin always outweigh the harms it could cause.
Please consult a haematologist, neurologist and cardiologist before making any change in the medication.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.